California, 2003

Wildfire in California, August 17, 2003

August 17, 2003 · NWS SGX · 1 event in 1 county or zone

A brush fire burned five acres before being fully controlled.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A brush fire burned five acres before being fully controlled.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 17, 1:06 PM PST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 17, 1:06 PM PST, 1 hour 12 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
206 PM PDT SUN AUG 17 2003

.SYNOPSIS...HIGH PRESSURE ALOFT THROUGH MONDAY WILL WEAKEN TUESDAY
AND REDEVELOP TO THE EAST...OVER NEW MEXICO...ALLOWING A SOUTHERLY
FLOW TO RETURN ALONG WITH A CHANCE OF THUNDERSTORMS IN THE MOUNTAINS
AND DESERTS. A SHALLOW MARINE LAYER AND ONSHORE FLOW WILL KEEP AREAS
OF LOW CLOUDS AND FOG NEAR THE COAST DURING THE NIGHTS AND MORNINGS.
MONDAY SHOULD BE WARMER...THEN SLIGHT COOLING THROUGH MID WEEK WITH
A FEW MORE CLOUDS.

.DISCUSSION...SLIGHTLY BETTER ONSHORE GRADIENTS TODAY HELPED TO KEEP
COASTAL AREAS A BIT COOLER IN GENERAL THAN YESTERDAY WHILE DRYING
INLAND HELPED TO BUMP TEMPS HIGHER THERE. PATCHY LOW CLOUDS AND
DENSE FOG MADE IT ALL THE WAY INTO A FEW MESA AREAS THIS AM BUT IT
WAS VERY PATCHY. CUMULUS HAVE DEVELOPED OVER THE CREST OF THE MTNS
THIS AFTERNOON.

MODELS SHOW UPPER HIGH PEAKING OVER CA TONIGHT AND MON...FOLLOWED BY
A SHIFT EASTWARD AND STRENGTHENING OVER NM BY THE MIDDLE OF THE WEEK.
AT THE SAME TIME AN UPPER LOW DROPS S ALONG THE COAST AND BECOMES
CUT OFF W OF SFO. THIS SETS UP AN UPPER LEVEL WIND SHIFT FROM SW TO
S...SOMEWHERE OVER SOCAL AND A MONSOONAL MOISTURE GRADIENT.
DEPENDING ON THE EXACT LOCATION OF THESE PRESSURE SYSTEMS...WE COULD
STAY STABLE AND DRY...OR SEE A RETURN OF MONSOON FLOW. THE FORECAST
FOR NOW WILL ASSUME THAT THE HIGH WILL DOMINATE AND WE GET IN THE S
FLOW HERE...WHICH WILL ONCE AGAIN MAKE US VULNERABLE FOR MTN AND
DESERT STORMS BY MID WEEK. TUE MOISTURE STARTS TO RETURN BUT LOOKS
MARGINAL THEREFOR 10 PERCENT POPS ARE INDICATED BUT NO MENTION OF
THUNDERSTORMS WILL BE IN THE ZONES UNTIL WED. AT THE COAST...THE
MARINE LAYER SHOULD REMAIN VERY SHALLOW MON WHICH SHOULD RESULT IN
THE WARMEST DAY...FOLLOWED BY BETTER ONSHORE GRADIENTS AND A
POSSIBLE EDDY FOR SLIGHTLY COOLER CONDITIONS TUE AND WED. ALSO AN
INCREASE IN MID AND HIGH CLOUDS MAY KNOCK A FEW DEGREES OFF THE MAX
TEMPS ALL AREAS.

NO MAJOR CHANGES LATE IN THE WEEK AND FOR NEXT WEEKEND. THE MRF
CURRENTLY SHOWS SOME DRYING HERE BUT THE HIGH REMAINS STRONG
OTHERWISE FOR WARM TO HOT CONDITIONS. THE CUT OFF TO THE WEST SHOULD
GET REABSORBED INTO THE WESTERLIES AND WILL BE THE WILD CARD. IF WE
CAN GET ENOUGH WESTERLY FLOW AS IT COMES ONSHORE...THE MONSOON
THREAT WILL BE CHOKED OFF ONCE AGAIN. BEST TO WAIT A FEW MORE RUNS
TO SEE HOW THIS IS HANDLED BUT GIVEN THE TIME OF YEAR...WOULD BET ON
THE HIGH KEEPING THE LOW ON A TRACK WELL TO THE NORTH.

SAN...NONE.
Hazardous weather outlook, Aug 17, 5:00 AM PST, 9 hours 18 minutes before
CAZ042-043-048-050-055>058-060>062-181300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS EACH AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Riverside

When
August 17, 2:18 PM PST to 3:30 PM PST
Where
Riverside County, Banning
Reported by
NEWSPAPER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369449.